Missouri, 2015

Flash Flooding and Damaging Wind in Missouri, July 11 to 12, 2015

July 11 to 12, 2015 · NWS LSX · 3 events in 2 counties and zones

Several rounds of heavy rain fell over northeast Missouri and west central Illinois from the afternoon hours of July 11th through the early morning hours of July 12th. There were numerous reports of flash flooding as well as two deaths, one from flash flooding and one from a fallen tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of heavy rain fell over northeast Missouri and west central Illinois from the afternoon hours of July 11th through the early morning hours of July 12th. There were numerous reports of flash flooding as well as two deaths, one from flash flooding and one from a fallen tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 4:16 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 4:16 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT SAT JUL 11 2015

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 356 PM CDT SAT JUL 11 2015

SCATTERED CONVECTION CONTINUES TO DEVELOP ALONG AN OUTFLOW
BOUNDARY AND AHEAD OF A WARM FRONT WHICH EXTENDS FROM JUST
NORTHEAST OF IRK TO JUST EAST OF STL. CONVECTION, POSSIBLY SEVERE
IS EXPECTED ACROSS WEST CENTRAL IL LATE THIS AFTERNOON INTO THE
EARLY EVENING. THESE STORMS WILL ALSO PRODUCE HIGH RAINFALL RATES.
SOME OF THIS ACTIVITY MAY BACKBUILD INTO EAST CENTRAL MO AS THE
ATMOSPHERE IS QUITE UNSTABLE. ADDITIONAL REDEVELOPMENT OF
CONVECTION IS EXPECTED THIS EVENING, MAINLY ACROSS NORTHEAST MO
AND WEST CENTRAL IL DUE TO LOW LEVEL WARM AIR ADVECTION ON THE
NOSE OF A LOW LEVEL JET AHEAD OR NORTHEAST OF THE WARM FRONT WHICH
SHOULD BE SLOWLY LIFTING NORTHEASTWARD. MOST OF THE ACTIVITY
SHOULD BE NORTH OF COU AND NORTH-NORTHEAST OF STL. LOWS TONIGHT
WILL BE WARMER THAN THE PREVIOUS NIGHT DUE TO SOUTH-SOUTHWESTERLY
SURFACE WINDS, SOME MID- HIGH LEVEL CLOUD COVER AND HIGHER SURFACE
DEW POINTS.

GKS

.LONG TERM:  (SUNDAY THROUGH NEXT SATURDAY)
ISSUED AT 356 PM CDT SAT JUL 11 2015

UPPER LEVEL HIGH CENTERED OVER THE SOUTH-CENTRAL CONUS WILL MOVE
LITTLE OVER THE NEXT SEVEN DAYS...BUT EVEN ITS SMALL AMOUNT
OF WOBBLING WILL STILL IMPACT OUR AREA AS ITS INFLUENCE IS
EXPECTED TO WANE EARLY NEXT WEEK...AND THEN WAX AGAIN LATE NEXT
WEEK.

THE IMPACT IN REGARDS TO HEAT AND PCPN CHANCES THRU MONDAY WILL BE
FOR THE BEST CHANCES OF RAIN TO REMAIN NORTH AND EAST OF STL METRO
WITH SUFFICIENT INFLUENCE FROM THE UPPER HIGH OVER STL METRO AND
CENTRAL AND SOUTHEAST MO TO MAINTAIN THE HOT AND HUMID CONDITIONS.
THE HOTTEST TEMPS WILL BE FOUND IN STL METRO WITH MAXES IN THE MID
TO UPPER 90S AND SHOULD RESULT IN PEAK HEAT INDEX VALUES BOTH
DAYS AROUND 105F.  ELSEWHERE...PEAK HEAT INDEX VALUES AROUND 100F
ARE EXPECTED.

THE PERIOD TUESDAY THRU THURSDAY COULD FEATURE AN INTRUSION BY A
FRONTAL BOUNDARY WITH MORE WIDESPREAD CHANCES FOR RAIN AND
SLIGHTLY COOLER TEMPERATURES AS THE UPPER LEVEL HIGH INFLUENCE
RETREATS TO THE SOUTHWEST AND RESULTS IN NORTHWEST FLOW ALOFT
OVERHEAD.

BY LATE NEXT WEEK...HOWEVER...THE UPPER LEVEL HIGH APPEARS TO BE ON
THE MEND AND BUILDS BACK IN AND COULD BRING A RETURN OF DANGEROUS
HEAT AND HUMIDITY TO MUCH OF THE AREA.

HEAT HEADLINES HAVE BEEN ISSUED FOR STL METRO FOR SUNDAY AND MONDAY
BASED PRIMARILY ON 105 BEING ATTAINED BOTH DAYS...BUT SECONDARILY
WITH GOOD CONFIDENCE ON 100 OR MORE BEING ATTAINED FOR FOUR
CONSECUTIVE DAYS BEGINNING WITH THIS AFTERNOON.
ELSEHWERE...CONFIDENCE NOT NEARLY AS HIGH WITH LOWER FORECAST VALUES
AND SO WILL PROBABLY HINGE MAINLY ON WHETHER OR NOT 100+ HEAT INDEX
VALUES CAN BE ATTAINED THRU TUESDAY-WEDNESDAY WHEN THE FRONT IS
EXPECTED TO SETTLE INTO THE AREA.  IT IS ALSO BECAUSE OF THE
EXPECTED FRONTAL INTRUSION THAT HEAT HEADLINES HAVE BEEN CAPPED AT
MONDAY FOR NOW.

TES

&&

.AVIATION:  (FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 458 PM CDT SAT JUL 11 2015

AT 21Z WARM FRONT EXTENDS FROM THE QUINCY AREA, EAST OF STL AND
THEN BETWEEN SPARTA AND MOUNT VERNON. FRONT WILL MOVE A BIT NORTH
SUNDAY BEFORE SAGGING SOUTH LATE SUNDAY NIGHT INTO MONDAY AS A
SHORT WAVE MOVES SOUTHEAST FROM THE UPPER MIDWEST. THE FRONT WILL
BE THE FOCUS FOR THUDERSTORM DEVELOPMENT SO IN THE SHORT TERM UIN
LOOKS TO HAVE THE BEST CHANCES,  BUT LOW ENOUGH TO KEEP THE TAF
DRY. OTHERWISE VFR WITH A SOUTHWEST WIND.

SPECIFICS FOR KSTL: WITH THE WARM FRONT BEING THE FOCUS FOR
THUNDERSTORM DEVELOPMENT, AND IT LYING EAST OF STL, STORMS SHOULD
STAY TO THE EAST. CAN'T RULE OUT SOME STORMS SAGGING MORE SOUTH
OVERNIGHT AS THEY DEVELOP OVER THE UPPER MIDWEST BUT CHANCES ARE
LOW ENOUGH TO LEAVE OUT. OTHWERWISE VFR WITH SOUTH T0 SOUTHWEST
WIND.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY FROM NOON SUNDAY TO 8 PM CDT MONDAY FOR ST.
     CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY FROM NOON SUNDAY TO 8 PM CDT MONDAY FOR MADISON IL-
     ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 11, 3:14 PM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT SAT JUL 11 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
414 PM CDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...PRIMARILY NORTH AND EAST OF
SAINT LOUIS. SEVERE STORMS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING FOR SECTIONS OF SOUTHWEST ILLINOIS. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

MAJOR FLOODING WILL CONTINUE ON ALL POINTS ALONG THE ILLINOIS
RIVER FROM LA GRANGE TO THE CONFLUENCE OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS FOR MUCH OF THE AREA SUNDAY
THROUGH MONDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE ACROSS
EASTERN MISSOURI AND WESTERN ILLINOIS ON SUNDAY NIGHT AND AGAIN
MONDAY AFTERNOON AND MONDAY NIGHT.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE AREA
TUESDAY THROUGH FRIDAY.

HEAT INDICES ARE EXPECTED TO REACH DANGEROUS LEVELS OF 105
DEGREES AND GREATER SUNDAY AND MONDAY AFTERNOON FOR SAINT LOUIS
METRO AND COULD IMPACT OTHER AREAS.

MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS SECTIONS OF SOUTHWESTERN
ILLINOIS THROUGH EARLY THIS EVENING.

TES

In the hours before

Special weather statement, Jul 11, 8:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 PM CDT SAT JUL 11 2015

ILZ095>097-120300-
BROWN IL-PIKE IL-ADAMS IL-
910 PM CDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...ADAMS AND BROWN
COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 1000 PM CDT...

AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM QUINCY TO NEAR MOUNT
STERLING...AND MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
QUINCY...MOUNT STERLING...BARRY...GRIGGSVILLE...CAMP POINT...
PAYSON...MENDON...CLAYTON...GOLDEN...BEVERLY...BUCKHORN...ADAMS...LA
GRANGE...KINGSTON...BURTON...URSA...LIBERTY...VERSAILLES...HULL AND
RICHFIELD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 172 BETWEEN EXITS 10 AND 19.
 INTERSTATE 72 BETWEEN EXITS 10 AND 20.

THIS WARNING ALSO INCLUDES SILOAM SPRINGS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
WEST CENTRAL ILLINOIS.

LAT...LON 4011 9091 4010 9070 4009 9070 4008 9067
      4005 9068 4002 9063 4003 9061 4001 9062
      4000 9060 3998 9060 3999 9052 3997 9051
      3992 9054 3988 9058 3983 9057 3973 9063
      3964 9117 4008 9150 4019 9095 4019 9091
TIME...MOT...LOC 0210Z 309DEG 20KT 3992 9138 4004 9069

CARNEY
Local storm report, Jul 11, 8:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
921 PM CDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HEAVY RAIN       3 E SCOTTVILLE          39.48N  90.05W
07/11/2015  M4.50 INCH       MACOUPIN           IL   BROADCAST MEDIA

            4.5 INCHES OF RAIN SO FAR TODAY.

&&

JPK
Local storm report, Jul 11, 9:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 PM CDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      COATSBURG               40.03N  91.16W
07/11/2015                   ADAMS              IL   EMERGENCY MNGR

            IL 24 CLOSED BETWEEN COATSBURG AND POLAMA... OVERPASS
            UNDERWATER

&&

JPK
Local storm report, Jul 11, 9:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      GOLDEN                  40.11N  91.02W
07/11/2015                   ADAMS              IL   EMERGENCY MNGR

            IL 94 CLOSED SOUTH OF GOLDEN... OVERPASS UNDER WATER

&&

JPK
Local storm report, Jul 11, 9:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 PM CDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      LORAINE                 40.15N  91.22W
07/11/2015                   ADAMS              IL   EMERGENCY MNGR

            UP TO A FOOT OF WATER OVER IL61 BETWEEN LORAINE AND
            GOLDEN.

&&

JPK
Local storm report, Jul 11, 9:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 PM CDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     FLASH FLOOD      MOUNT STERLING          39.98N  90.76W
07/11/2015                   BROWN              IL   EMERGENCY MNGR

            10 RESIDENTS OF AN APARTMENT BUILDIING HAD TO BE
            EVACUATED DUE TO FLOODING.

&&

JPK

The radar

The St Louis radar (KLSX), 166 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lewis

When
July 11, 10:00 PM CST to July 12, 2:49 AM CST
Where
Lewis County, La Grange to 0.94 mi SSE of La Grange
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
40.050, -91.500

Up to five inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Highways C and B at LaGrange. County Road 322, also known as 190th Street, was flooded where Reddish Branch Creek flows under it, about 3 miles east northeast of LaBelle, just east of intersection with 145th Avenue. In this location, a pickup truck was driven into the flooded roadway just after midnight on the 12th of July and then swept downstream. The driver was swept about a mile downstream and drowned in the flood waters. Her passenger was able to cling to a tree till he was rescued a few hours later. Several roads were also washed out including 3rd Street at Pierce Street in LaGrange.

Thunderstorm Wind, Lewis

When
July 12, 1:50 AM CST
Where
Lewis County, 3.01 mi SSW of La Grange
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.009, -91.520

Sub-severe thunderstorm winds in combination with saturated soils, caused a large tree to be blown over at Wakonda State Park in the area where RVs are allowed to stay. The tree fell onto an RV, crushing the front section of it. Five people were trapped in the vehicle. One occupant was crushed by the fallen tree and died from his injuries. No one else in the vehicle sustained any injuries.

Flash Flood, Marion

When
July 12, 2:30 AM CST to 4:45 AM CST
Where
Marion County, 1.59 mi E of Taylor Haerr Fld Arp to 1.48 mi ENE of Benbow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.950, -91.490

Up to five inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Highway MM at Bear Creek, County Roads 425 and 403. Several homes in Hannibal had up to 17 inches of water in their basements.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lewis2015-07-1233FemaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Lewis2015-07-1225MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599775, 599386, 599776.